Alert archive / Mississippi / Flash Flood Warnings in 2001

Flash Flood Warning 88, NWS Jackson, MS

September 8, 2001Rankin County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 8, 2001, 4:22 PM CDT for Rankin County, Mississippi. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 8, 2001, 4:22 PM CDT (21:22 UTC)
Expired
Sep 8, 2001, 6:15 PM CDT
In force
113 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Rankin County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.4 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1571 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 082124
FFWJAN
MSC121-082315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
422 PM CDT SAT SEP 8 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RANKIN COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 615 PM CDT

* AT 422 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS PRODUCING VERY HEAVY RAIN...FROM THE ROSS BARNETT 
RESERVOIR AREA...SOUTHEAST TO NEAR BRANDON. THE STORMS WERE MOVING 
VERY LITTLE.

RADAR ESTIMATED RAINFALL AMOUNTS OF UP TO 3 INCHES IN THE PAST HOUR 
AND SEVERAL PUBLIC REPORTS HAVE CONFIRMED THESE AMOUNTS. ADDITIONAL 
RAINFALL OF ONE TO TWO INCHES IS POSSIBLE.

VERY HEAVY RAIN FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

LAT...LON 3241 9007 3227 9002 3228 8975 3252 8992

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 3:25 PM CDT, 57 minutes earlier.

Area forecast discussion, Sep 8, 3:25 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CDT SAT SEP 8 2001

MAIN FORECAST CONSIDERATIONS INVOLVE HEAVY RAIN THREAT FOR TONIGHT
AND SUNDAY AHEAD OF MODERATE FROPA SUNDAY NIGHT/EARLY MONDAY. THEN
DRYING TREND WITH COOLER NIGHTS EXPECTED INTO THE MEDIUM RANGE
PERIOD AS WE CROSS THE PEAK OF THE HURRICANE SEASON NEXT WEEK.

FOR TONIGHT...NEAR 2 INCH PRECIPITABLE WATER VALUES IN SRN HALF OF
MS THROUGH SUNDAY WITH HEAVIEST RAIN EXPECTED TO FOCUS PRIMARILY IN
THE COASTAL AREAS. MAY NEED TO RAISE A FFA SUNDAY MORNING IF
TRAINING PATTERN DEVELOPS IN SRN ZONES BUT WILL WORD IN LOCALLY
HEAVY RAINS FOR NOW SINCE EXPECTED STORM MOTIONS SHOULD PRECLUDE A
WIDESPREAD FLOOD THREAT. PRIMARY OUTFLOW BOUNDARY FROM MORNING
CONVECTION CLUSTER IN SERN LA NOW EXTENDS FROM NEAR BASTROP TO
CANTON TO MERIDIAN PROGRESSING N AT 15-20MPH. MODELS STILL WEAKEN
200MB DIVERGENCE AND LOW LEVEL CONVERGENCE ACROSS LOWER MS VALLEY
AFTER 00Z AND EXPECT INLAND CONVECTION TO DIMINISH WITH SUNSET.

ON SUNDAY...TROPICAL AIRMASS WITH PLENTY OF CONVECTIVE CLOUD DEBRIS
WILL RULE DURING THE DAYLIGHT HOURS. MODELS NOT OVERLY UNSTABLE IN
SUNDAY AFTERNOON(CAPES LESS THAN 1500) DUE TO LIMITED INSOLATION AS
MID-UPPER DYNAMICS PASS WELL N OF THE CWFA. VERTICAL MOTION FIELDS
AND WEAKER LAPSE RATES SHOULD PRECLUDE MUCH OF A SEVERE WEATHER
THREAT AT LEAST UNTIL FRONTAL SYSTEM ARRIVES LATE SUNDAY NIGHT.
EXPECT A BAND OF FRONTAL CONVECTION FROM MIDNIGHT-NOON MONDAY
CROSSING THE AREA NW TO SE FOLLOWED BY DRYING AIRMASS MONDAY
NIGHT/TUESDAY.

MEDIUM RANGE DAYS 4 THROUGH 7 LOOK DRY WITH COOL NIGHTS AS MEAN
UPPER TROUGH POSITION IN THE CENTRAL CONUS REPLACED BY A FLAT
RIDGE CENTERED IN W TX. A REINFORCING DRY FRONT EXPECTED TO PASS
THE AREA ABOUT FRIDAY OTHERWISE CLOUDS SHOULD BE RATHER LIMITED.

GUIDANCE FORECAST TEMPERATURES LOOK REASONABLE EXCEPT FOR WHAT
APPEAR TO BE ANOMALOUSLY COOL FMR MAXIMUMS TUESDAY AND WEDNESDAY AT
KJAN...PREFER KMEI NUMBERS.

.PRELIM NUMBERS...
JAN 073/087 069/085 061/084 4674-
MEI 072/088 070/086 061/085 46751

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

In the hours before

Special weather statement, Sep 8, 11:57 AM CDT, 4 hours 25 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1157 AM CDT SAT SEP 08 2001

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP WITH THE HEAT OF THE DAY AND
PRIMARILY BE CONCENTRATED IN THE AFTERNOON. NO SEVERE
THUNDERSTORMS ARE EXPECTED...HOWEVER...THE STRONGER STORMS THAT
DEVELOP WILL CONTAIN WIND GUSTS TO 40 MPH AND VERY HEAVY
RAINFALL.

ABUNDANT TROPICAL MOISTURE WILL COMBINE WITH HEATING TO PRODUCE
THE SCATTERED THUNDERSTORM ACTIVITY. THUNDERSTORMS WILL DIMINISH
DURING THE EVENING WITH THE LOSS OF HEATING.

ACTIVATION OF STORM SPOTTERS SHOULD NOT BE NECESSARY THROUGH
TONIGHT.

...FLOODING...
WITH A VERY MOIST ATMOSPHERE...AND THE POSSIBILITY OF SEVERAL
STORMS PASSING OVER THE SAME AREA THIS AFTERNOON INTO
TONIGHT...LOCALIZED PONDING OF WATER ON ROADS AND LOW LYING AREAS
IS POSSIBLE...ALONG WITH RAPID RISES IN CREEKS AND SMALL STREAMS.
AREAS WHERE THIS IS POSSIBLE INCLUDE SOUTHERN MISSISSIPPI AND
SOUTHERN SECTIONS OF NORTHEAST LOUISIANA ALONG AND SOUTH OF A
WINNSBORO...LOUISIANA TO LAUREL MISSISSIPPI LINE.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Sep 8, 2:48 PM CDT, 1 hour 34 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
248 PM CDT SAT SEP 08 2001

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP WITH THE HEAT OF THE DAY AND
PRIMARILY BE CONCENTRATED THIS AFTERNOON AND EVENING. NO SEVERE
THUNDERSTORMS ARE EXPECTED...HOWEVER...THE STRONGER STORMS THAT
DEVELOP WILL CONTAIN WIND GUSTS TO 40 MPH AND VERY HEAVY
RAINFALL.

ABUNDANT TROPICAL MOISTURE WILL COMBINE WITH HEATING TO PRODUCE
THE SCATTERED THUNDERSTORM ACTIVITY. THUNDERSTORMS WILL DIMINISH
DURING THE EVENING WITH THE LOSS OF HEATING.

ACTIVATION OF STORM SPOTTERS SHOULD NOT BE NECESSARY THROUGH
TONIGHT.

...FLOODING...
WITH A VERY MOIST ATMOSPHERE...AND THE POSSIBILITY OF SEVERAL
STORMS PASSING OVER THE SAME AREA THIS AFTERNOON INTO
TONIGHT...LOCALIZED PONDING OF WATER ON ROADS AND LOW LYING AREAS
IS POSSIBLE...ALONG WITH RAPID RISES IN CREEKS AND SMALL STREAMS.
AREAS WHERE THIS IS POSSIBLE INCLUDE SOUTHERN MISSISSIPPI AND
SOUTHERN SECTIONS OF NORTHEAST LOUISIANA ALONG AND SOUTH OF A
WINNSBORO...LOUISIANA TO LAUREL MISSISSIPPI LINE.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 2:31 PM CDTSevere Thunderstorm WarningJANScott29 min

Nearby

Flash Flood Warnings in Mississippi, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.